Drug reactions: practice question

A Dermatology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Dermatology · Drug reactions

Sample item

On the fourth day after starting warfarin for a deep vein thrombosis without heparin cover, an obese woman develops painful red-purple patches on her breasts and thighs that progress to haemorrhagic necrosis. What is the mechanism, and what is the immediate management?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

B. Transient hypercoagulable state from early fall in protein C, with warfarin stopped and heparin and vitamin K given

Warfarin-induced skin necrosis usually occurs on days three to five, when protein C (half-life about six hours) falls before the longer-lived procoagulant factors, leaving a transient prothrombotic state. It occurs in fatty areas, and is more frequent in protein C deficiency. Warfarin is stopped, vitamin K and heparin are given, and protein C concentrate may be used.

Option by option

  • A. Heparin-induced thrombocytopenia, with heparin stopped

    HIT arises after exposure to heparin, and here no heparin was given.

  • B. Transient hypercoagulable state from early fall in protein C, with warfarin stopped and heparin and vitamin K given (correct)

    Correct. An early drop in protein C causes microvascular thrombosis.

  • C. Antiphospholipid syndrome, with warfarin dose increased

    Increasing warfarin would worsen the problem.

  • D. Direct warfarin toxicity to dermal fibroblasts, with topical steroids

    The mechanism is thrombotic, not a fibroblast toxicity, and steroids do not help.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Dermatology questions

Questions about this Dermatology question

What is the answer to this Dermatology question?

The best answer is B, Transient hypercoagulable state from early fall in protein C, with warfarin stopped and heparin and vitamin K given. Warfarin-induced skin necrosis usually occurs on days three to five, when protein C (half-life about six hours) falls before the longer-lived procoagulant factors, leaving a transient prothrombotic state.

Why is "Heparin-induced thrombocytopenia, with heparin stopped" not the answer?

HIT arises after exposure to heparin, and here no heparin was given.

Why is "Antiphospholipid syndrome, with warfarin dose increased" not the answer?

Increasing warfarin would worsen the problem.

Why is "Direct warfarin toxicity to dermal fibroblasts, with topical steroids" not the answer?

The mechanism is thrombotic, not a fibroblast toxicity, and steroids do not help.

What concept does this question test?

It tests Drug reactions in Dermatology. It occurs in fatty areas, and is more frequent in protein C deficiency. Warfarin is stopped, vitamin K and heparin are given, and protein C concentrate may be used.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Drug reactions?

Learn each condition by its primary lesion, site and signature sign. Then use the flashcards and the other Dermatology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.